• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Effexor Withdrawals

Jasmineescobedo13

Jasmineescobedo13

Well-known member
Joined
Feb 19, 2013
Messages
53
Location
IN
Has anyone else taken Effexor and attempted to wean themselves off? I have alot of issues with this drug and i don't want to take something that I'm going to be stuck taking my whole life just to keep the withdrawal symptoms at bay. They started me off with 150mg but it caused me to have mania really bad. So they dropped me down to 75mg. I was doing ok for awhile but then i started getting "brain zaps" and feeling queasy. I didn't want to have to keep increasing the dosage and i wanted to get on something different. The longer i go without taking it, the worse my body feels. Any suggestions on what to do?
 
R

Rose19602

Guest
Hi Jasmine,
Effexor is Venlafaxine right?
I've never taken that particular drug, but the general advice is that when you withdraw, you should reduce the dose by no more than 10% at a time and increase (slightly) if you can if withdrawl effects occur. The idea is to keep the nervous system stable.
Brain zaps and queasiness sound like withdrawl symptoms and halving the dose sounds quite extreme.
There is a website called surviving antidepressants that advises on withdrawl and helps you through it.
You might like to take a look at it.
They don't give or replace medical advice but they do advocate slow tapering of psychiatric drugs in order to minimise risk and symptoms.

I withdrew from a drug fairly quickly (3 months) and suffered a great deal. Please don't make the same mistakes. Be very careful.

take care
x
 
M

metamorph

Guest
Hi.if i miss my venlaflaxineMR for more than a couple of days i get this weird almost fuzz pulse through my head.
And thats what makes me realise ive forgoten to take it.None of my other meds make me feel as strange so quickly.Im on a high dose but have never tried to come off them.But i could imagine whatever dose you are on it could take upto six months maybe longer to completly be free from them.^_^
 
J

jamesfraser5

Member
Joined
Dec 12, 2013
Messages
15
The withdrawal symptoms of any anitdepressants are worst, See to it you start weaning at a slow pace, the slower the better is the key.In case you feel the withdrawal symptoms are worsening,contact your doctor as he might suggest medicines for managing withdrawal symptoms as well.
 
Gajolene

Gajolene

Well-known member
Joined
May 30, 2012
Messages
7,826
Location
small town Ontario, Canada
I weaned off of effexor xr's 3 times, successfully, My average dose that worked best for me was 150mgs.
At one point a doc upped it to 300mg but the side effects were too bad on me at that high a dose, and I was dropped back to 150mg and remained at that level while on them. I didn't find the withdrawl effects anywhere near as bad as coming off Paxils, and much more manageable.

I did it with my doctors supervision and cut in 25% increments on a weekly basis. I felt fine after 3 months, the brain zaps were minimal, the shakiness was the most noticible withdrawl and some recurrance of depression and anx symptoms while coming off, other than that wasn't bad at all

Everyone is uniquely different in how their bodies and metabolisms adjust and handle medications, so it's probably best to have your doctor involved in your withdrawl from the medication as to how much and when.
 
D

dweible

Member
Joined
Feb 1, 2014
Messages
9
Location
U.S. Indiana
I was on 225mg Effexor XR and 600mg Seroquel XR most recently. The sexual side-effects for the Effexor were causing me a fair number of problems so I stopped taking my Effexor about a month ago, cold turkey.

I. Do. Not. Recommend. That.

Tapering off the dosage is the best way to avoid rebound side-effects. When I started taking the Effexor XR it was at 75mg for a week, then up to 150mg for a week, then finaly up to 225mg. If I had it to do all over again I would have stopped as I started: meaning I would have cut back to 150mg for a week, then 75mg for a week, then stopped.

Stopping any antidepressant cold turkey is risky becasue it can intensify, or even cause, suicidal thoughts. It did in my case. Also I felt generally punky for about two weeks. Thankfully I'm used to feeling suicidal without acting on it, otherwise I might not have been around to share this.
 
Top